Alert archive / Kentucky / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Wilmington, OH

June 4, 2016Ohio County, Switzerland County, Indiana; 6 counties in Ohio; 12 counties in Kentucky

NWS Wilmington, OH issued this flash flood watch at Jun 4, 2016, 2:48 PM EDT for Ohio County, Switzerland County, Indiana; 6 counties in Ohio; 12 counties in Kentucky. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2016, 2:48 PM EDT (18:48 UTC)
Expired
Jun 4, 2016, 10:00 PM EDT
In force
7 hr
Issued by
NWS Wilmington, OH
Flood severity
None

Counties Ohio County, IN, Switzerland County, IN, Boone County, KY, Bracken County, KY, Campbell County, KY, Carroll County, KY, Gallatin County, KY, Grant County, KY, Kenton County, KY, Lewis County, KY, Mason County, KY, Owen County, KY, Pendleton County, KY, Robertson County, KY, Adams County, OH, Brown County, OH, Clermont County, OH, Highland County, OH, Pike County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 75 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WGUS61 KILN 041848
FFAILN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE WILMINGTON OH
248 PM EDT SAT JUN 4 2016

INZ075-080-KYZ089>100-OHZ078>082-088-050300-
/O.NEW.KILN.FF.A.0002.160604T1848Z-160605T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-
GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RISING SUN...VEVAY...CARROLLTON...
WARSAW...FLORENCE...BURLINGTON...OAKBROOK...COVINGTON...
ERLANGER...INDEPENDENCE...NEWPORT...ALEXANDRIA...OWENTON...
WILLIAMSTOWN...CRITTENDEN...DRY RIDGE...FALMOUTH...BUTLER...
AUGUSTA...BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG...
TOLLESBORO...MILFORD...GEORGETOWN...MOUNT ORAB...HILLSBORO...
GREENFIELD...WEST UNION...PEEBLES...WAVERLY...PIKETON...
PORTSMOUTH...WHEELERSBURG
248 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST INDIANA...KENTUCKY 
  AND SOUTHWEST OHIO...INCLUDING THE FOLLOWING AREAS...IN 
  SOUTHEAST INDIANA...OHIO AND SWITZERLAND. IN KENTUCKY... 
  BOONE...BRACKEN...CAMPBELL...CARROLL...GALLATIN...GRANT... 
  KENTON...LEWIS...MASON...OWEN...PENDLETON AND ROBERTSON. IN 
  SOUTHWEST OHIO...ADAMS...BROWN...CLERMONT...HIGHLAND...PIKE 
  AND SCIOTO. 

* UNTIL MIDNIGHT EDT TONIGHT

* SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO TONIGHT
  IN A MOIST AND UNSTABLE AIRMASS. TRAINING OF THUNDERSTORMS
  ACROSS AREAS THAT HAVE ALREADY RECEIVED RAIN OVER THE LAST
  SEVERAL DAYS WILL CAUSE LOCALIZED FLASH FLOODING.

* LOW LYING AND POOR DRAINAGE AREAS, ESPECIALLY NEAR SMALL CREEKS
  AND STREAMS, WILL BE ESPECIALLY VULNERABLE TO RAPIDLY RISING
  WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE IN THE WATCH AREA SHOULD KEEP AN EYE ON THE WEATHER AND BE
PREPARED FOR IMMEDIATE ACTION SHOULD HEAVY RAINS AND FLOODING
OCCUR OR A FLASH FLOOD WARNING BE ISSUED. AVOID LOW-LYING AREAS,
AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES.

&&

$$

CONIGLIO
1 follow-up statement
358 
WGUS61 KILN 050200
FFAILN

FLOOD WATCH
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 PM EDT SAT JUN 4 2016

INZ075-080-KYZ089>100-OHZ078>082-088-050300-
/O.CAN.KILN.FF.A.0002.000000T0000Z-160605T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-
GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RISING SUN...VEVAY...CARROLLTON...
WARSAW...FLORENCE...BURLINGTON...OAKBROOK...COVINGTON...
ERLANGER...INDEPENDENCE...NEWPORT...ALEXANDRIA...OWENTON...
WILLIAMSTOWN...CRITTENDEN...DRY RIDGE...FALMOUTH...BUTLER...
AUGUSTA...BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG...
TOLLESBORO...MILFORD...GEORGETOWN...MOUNT ORAB...HILLSBORO...
GREENFIELD...WEST UNION...PEEBLES...WAVERLY...PIKETON...
PORTSMOUTH...WHEELERSBURG
1000 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST INDIANA...
KENTUCKY AND SOUTHWEST OHIO HAS BEEN CANCELLED. HEAVY RAIN THAT
NECCESITATED THE FLASH FLOOD WATCH HAS ENDED, AND FLASH FLOODING
IS NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 1:38 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 4, 1:38 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
138 PM EDT SAT JUN 4 2016

.SYNOPSIS...
An upper level trough will dig into the Great Lakes and Ohio
Valley this weekend. Showers and thunderstorms will develop today
ahead of the system. A cold front associated with this feature
will push through the region Sunday bringing another chance of
showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The Ohio Valley is currently within a regime of deep southwesterly
flow -- a result of ridging off the southeast coast of the US, and
a mid-level trough slowly moving ESE from the upper Mississippi
Valley. The upper flow pattern features a jet streak that extends
from the base of this trough through the northeastern states,
placing the Ohio Valley in its right entrance region -- a
favorable location for large-scale ascent. Closer to the surface,
the axis of an 850mb trough is also forecast to slide eastward
into the area, with convergence developing ahead of this feature,
associated with an increase in southwesterly flow. Surface
features are generally weak and nebulous, but there is a gradual
increase in dewpoints from north to south. Wind flow is even
harder to pick out, with generally light and variable winds thus
far this morning, but several models indicate the presence of a
weak boundary somewhere through the region -- with flow having
more of an easterly component to the north of this boundary.
Eventually, surface winds are forecast turn to the SSW by mid to
late afternoon.

Patches of light rain have been affecting the ILN CWA for most of
the morning, but this precipitation is moving northeast through
central Ohio as of 14Z, with some significant breaks in the clouds
beginning to develop near the IN/KY/OH tri-point (in addition to
clearing over much of eastern Kentucky). The air mass has become
quite moist -- with the 12Z KILN sounding indicating a
precipitable water value of 1.50 inches. The slightly drier area
indicated on the KILN sounding below 850mb is not expected to
remain in place, with widespread model agreement in precipitable
water values continuing to increase in the southwesterly flow just
off the surface -- reaching values as high as 1.7 to 1.9 inches.
With storm motions not expected to be all that quick today, and
the potential for multiple rounds of storms at times through the
evening, there is definitely a risk for heavy rainfall -- most
concerningly in the southern half of the forecast area, where
antecedent conditions are a little more wet, and atmospheric
moisture content will be maximized.

The level of severe threat is unsurprisingly expected to hinge on
the amount of available instability, which is a problematic
forecast given the significant amount of deep moisture (creating
poor mid-level lapse rates) and the clouds currently in place. A
modification of the 12Z KILN sounding with the expected max T/Td
(77F/67F) produces SBCAPE values of around 1500 J/kg and MLCAPE
values of around 1000 J/kg. This modified sounding also produces
LCL values of around 2500 feet AGL, which is unsurprising in a
moist environment. There is little expectation for instability to
become higher-end, as the mid-level conditions don't really allow
for that as a possibility. However, favorable lift and shear will
support a risk of storms becoming organized -- even with a lack
of strong surface forcing. The pattern favors a scenario with
multiple clusters, line segments, and perhaps a few supercells,
rather than a large-scale convective system. As deep-layer shear
increases through the day (35 knots 0-6km by afternoon) and the
diurnal cycle begins to peak, some strong to severe storms are
expected. If surface winds remain backed (150-180 degrees) as the
flow begins to increase early this afternoon, the potential for
tornadoes will also increase.

Ultimately, this is a very long way of saying that the forecast
expectations haven't really changed a lot since the early shift,
and several threats will need to be monitored going into the
afternoon. An 18Z KILN sounding will be completed in order to
further assess the scenario.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Tonight the H5 trof will continue se towards the fa. This will
slowly push the deeper moisture to the e. However there will be
enuf lift and moisture for lingering showers and a few
thunderstorms, especially in the e. Temperatures will remain on
the warm side with lows only dropping into the lower to mid 60s.

On Sunday, upper trof swings through the upper Ohio Valley, along
with a cold front. Thunderstorms activity will fire up again as
the front pushes through. Right now kept every thing in the chance
category. Highs will manage to warm into the mid 70s.

The pcpn will come to an end early Sunday night as the front
works into the Appalachians. Then a large H5 low will settle into
the lower Great Lakes region by Monday morning. A sfc trof
will rotate across the region on Monday bringing the chance for
yet another round of precipitation. Highs should make the upper
70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Another trough will bring rain chances on Tuesday, but waning
instability will make chances for thunder much less certain by
then.

The air mass will not be changing appreciably behind the front and
the later shortwave troughs, but a general trend toward slightly
cooler temperatures will occur, especially for Tuesday and
Wednesday. With surface high pressure moving into the area for
Wednesday and Thursday, any chances for precipitation look much less
certain toward the end of the week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms are expected to continue to
develop this afternoon, and they may impact the TAF sites,
primarily between 19Z and 23Z. Confidence in the threat for
thunderstorms is high enough to include VCTS with tempo TSRA for
KCVG/KLUK/KDAY/KILN and a VCTS for KCMH/KLCK. Where thunderstorms
occur, MVFR to IFR conditions will be possible. Otherwise,
prevailing conditions should remain VFR. Winds are currently
southeasterly, but should turn to the south later in the day.

By evening, chances for rain will gradually diminish, though a few
showers may continue into the early overnight hours. Ceilings and
visibilities are expected to be reduced to the MVFR category for
all TAF sites during the overnight hours, and there is some
potential for IFR conditions as well.

VFR conditions are expected to return on Sunday morning, but
additional showers and storms are possible during the afternoon,
with generally southwesterly winds.

OUTLOOK...Showers and thunderstorms are possible on Sunday
afternoon, and again on Monday afternoon and evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman/Sites
NEAR TERM...Hatzos
SHORT TERM...Sites
LONG TERM...Hatzos
AVIATION...Hatzos
Hazardous weather outlook, Jun 4, 5:02 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT SAT JUN 4 2016

INZ050-058-OHZ026-034-035-042-043-050915-
WAYNE-FAYETTE IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
502 AM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND WEST
CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ059-066-073>075-080-KYZ089>100-OHZ044>046-051>056-060>065-070>074-
077>082-088-050915-
UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-
GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY TODAY. SOME STORMS
MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING.
DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER THREAT. IN
ADDITION...THE AIRMASS WILL BE VERY MOIST. THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAIN IN A SHORT PERIOD OF TIME WHICH MAY
RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 4, 2:11 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
211 PM EDT SAT JUN 4 2016

KYZ095-096-041845-
PENDLETON KY-GRANT KY-
211 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT PENDLETON AND EASTERN GRANT
COUNTIES UNTIL 245 PM EDT...

AT 210 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
WILLIAMSTOWN...MOVING NORTHEAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN...FALMOUTH...DRY RIDGE...BUTLER...
GENE SNYDER AIRPORT...GOFORTH...KNOXVILLE AND MOUNT AUBURN.

THIS INCLUDES I-75 IN KENTUCKY BETWEEN MILE MARKERS 152 AND 161.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3852 8456 3871 8464 3883 8432 3878 8424
      3865 8423
TIME...MOT...LOC 1810Z 240DEG 38KT 3864 8454

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:59 PM EDTSpecial Weather StatementILNSwitzerland31 min
Jun 4, 6:09 PM EDTSevere Thunderstorm WarningILNSwitzerland36 min
Jun 4, 6:34 PM EDTTornado WarningILNWayne12 min
Jun 4, 3:59 PM EDTAreal Flood AdvisoryILNBrown, Clermont3 hr
Jun 4, 4:00 PM EDTSpecial Weather StatementILNAdams45 min
Jun 4, 4:40 PM EDTSpecial Weather StatementILNPike, Scioto50 min
Jun 4, 4:46 PM EDTSpecial Weather StatementILNPike44 min
Jun 4, 4:56 PM EDTSpecial Weather StatementILNMadison49 min
Jun 4, 5:28 PM EDTSpecial Weather StatementILNPike32 min
Jun 4, 5:30 PM EDTSpecial Weather StatementILNFranklin45 min
Jun 4, 5:53 PM EDTAreal Flood AdvisoryILNDelaware, Franklin, Madison2 hr
Jun 4, 6:17 PM EDTSpecial Weather StatementILNLicking43 min
Jun 4, 6:39 PM EDTSpecial Weather StatementILNButler, Preble36 min
Jun 4, 7:05 PM EDTSpecial Weather StatementILNMontgomery25 min
Jun 4, 7:16 PM EDTAreal Flood AdvisoryILNButler, Montgomery, Preble, Warren3 hr
Jun 4, 7:52 PM EDTSpecial Weather StatementILNAdams23 min
Jun 4, 2:11 PM EDTSpecial Weather StatementILNPendleton34 min
Jun 4, 2:55 PM EDTSpecial Weather StatementILNBracken35 min
Jun 4, 3:17 PM EDTSpecial Weather StatementILNGrant28 min
Jun 4, 4:04 PM EDTSpecial Weather StatementILNLewis41 min
Jun 4, 4:06 PM EDTSpecial Weather StatementILNBracken, Pendleton39 min
Jun 4, 7:29 PM EDTSpecial Weather StatementILNPendleton61 min

Nearby

Flash Flood Watches in Kentucky, 2016Flash Flood Watches in Ohio, 2016Flash Flood Watches in Indiana, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.